Opioid overdose is the leading cause of death in the US adult population, and mortality from F/FAs, which are involved in most of these cases, is increasing in spite of availability and awareness of naloxone.
F/FAs-induced mortality is thought to be caused by a syndrome referred to as wooden chest syndrome (WCS), in which severe rigidity occurs in the diaphragm, chest wall, and upper airway. This syndrome, which includes laryngospasm, respiratory muscle rigidity/contraction, cardiovascular compromise, and a concurrent decline in hepatic metabolism, is not well known within the medical community outside of anesthesiologists and addiction research/medicine experts.
WCS is unique to F/FAs and can occur after intravenous, transdermal, or inhalational administration. The incidence and severity of WCS is dependent on the dose and speed of delivery of F/FAs, and its occurrence is rapid. WCS is distinct from respiratory depression that can be observed after consumption of morphine-derived alkaloids. Unlike F/FAs, neither heroin nor morphine alone induce significant airway compromise as a result of rigidity.
Fentanyl, similar to morphine, meperidine, or oxycodone, can be associated with effects that include analgesia, sedation, nausea, vomiting, respiratory depression, bradycardia, and unconsciousness; that are mediated by activation of central μ-opioid receptors; and that occur irrespective of the mode of administration. Some studies indicate that F/FAs-induced respiratory muscle rigidity may occur through enhanced noradrenergic release via activation of α1-adrenergic receptors subsequent to activation of μ-opioid receptors in the locus coeruleus.
In addition, several studies indicate that μ-opioid receptors may play a minor role in F/FA-induced WCS, and that naloxone may be ineffective in these cases as a single treatment agent.
The review provides an overview of clinical human and pharmacology data indicating that α-1adrenergic and cholinergic receptor-mediated mechanical failure of the respiratory and cardiovascular systems may underlie the significant increase in the number of F/FA-induced deaths.
“[T]he complex nature of WCS speaks to the necessity of using several drugs (α-1 adrenergic antagonists, μ-opioid receptor antagonists, and selective muscarinic/cholinergic agents) in formulations that will decrease or inhibit the severity of laryngospasm, [fentanyl-induced muscle rigidity], respiratory depression and the cardiovascular effects of F/FA overdose and/or toxic exposure,” conclude the researchers.
Torralva R, Janowsky A. Noradrenergic and cholinergic mechanisms in fentanyl-mediated rapid death explain failure of naloxone in the fentanyl overdose crisis [published online September 13, 2019]. J Pharmacol Exp Ther